The Washington Post

For cold symptoms, here are the best over-the-counter drugs

You feel terrible. You’re coughing, you’ve got a stuffy nose, a sore throat — the full monty.

But which products are worth the money and which should you skip? Consumer Reports chose the best over-the-counter drugs based on effectiveness and safety. Use its picks below to treat a run-of-the-mill cold. But keep in mind that certain symptoms, such as shortness of breath, chest pain, a high fever or an illness that worsens after seven days, warrant a trip to a health-care professional. While some of the products mentioned are name brands, be aware that you can often save money by picking a generic version.

For nasal congestion

Take: Afrin nasal spray (generic name: oxymetazoline)

Skip: Phenylephrine tablets such as Sudafed PE

The nasal spray wins because its active ingredients work fast to shrink swollen nasal blood vessels, which will help you breathe easier. If you stick to the recommended dose, sprays used short term cause fewer side effects than oral decongestants because they’re usually not absorbed into your bloodstream in significant amounts, as are oral decongestants. The active ingredient in Afrin is also in Dristan and Vicks Sinex, which are two other good options for 12-hour congestion relief. Sprays containing phenylephrine, such as Neo-Synephrine, also work well but last only up to four hours. Be sure to limit over-the-counter nasal-spray use to no more than three days or you could end up with rebound congestion, leaving your nose even stuffier.

If you’re still congested after three days, you can try an oral product containing pseudoephedrine such as Sudafed. You’ll have to ask for it since they’re kept behind the pharmacy counter; the less-effective Sudafed PE, which has phenyl­ephrine, is stocked on open store shelves.

But if you have glaucoma, heart disease, high blood pressure, an enlarged prostate or thyroid disease, check with your doctor or pharmacist before using any type of decongestant, including sprays, since they might worsen those conditions.

For a runny nose

Take: Chlor-Trimeton (generic name: chlorpheniramine)

Skip: Alka-Seltzer Plus Cold & Cough and similar combination products

The single-ingredient antihistamine Chlor-Trimeton beats out the multidrug-remedy Alka-Seltzer Plus Cold & Cough. The Alka-Seltzer product has an antihistamine, but it also contains a pain reliever, a cough suppressant and a decongestant, which is overkill if you just have the sniffles. Taking all those extra medications puts you at risk for possible side effects. Besides, neither dextromethorphan (a cough suppressant) nor phenylephrine in pill form (a decongestant) works very well.

The downside of using older antihistamines such as Chlor-Trimeton are side effects that include drowsiness, dry eyes and dry mouth, and urinary retention. Newer antihistamines, such as Claritin (generic: loratadine) and Zyrtec (generic: cetirizine), work better for allergies but not as well for colds. Before you reach into your medicine cabinet, your best bet might be to have a bowl of chicken soup, drink a cup of tea and head for bed early.

For a cough

Take: Luden’s throat drops

Skip: Dextromethorphan cough syrup

Fits of coughing and hacking can be upsetting, but OTC remedies that contain dextromethorphan won’t do much to stop them. You’re better off sucking on a lozenge, such as Luden’s throat drops. They contain pectin and honey, which coat your raw throat and soothe the tickle that often triggers a coughing fit. Even easier: Try a spoonful of honey, which worked better than a honey-flavored cough syrup in a published study. But don’t give honey to babies younger than 12 months old because it could contain botulism spores, which can be dangerous to them due to their immature immune systems.

Copyright 2013. Consumers Union of United States Inc.

For further guidance, go to, where more detailed information, including CR’s ratings of prescription drugs, treatments, hospitals and healthy-living products, is available to subscribers.



Success! Check your inbox for details. You might also like:

Please enter a valid email address

See all newsletters

Show Comments

Sign up for email updates from the "Confronting the Caliphate" series.

You have signed up for the "Confronting the Caliphate" series.

Thank you for signing up
You'll receive e-mail when new stories are published in this series.
Most Read



Success! Check your inbox for details.

See all newsletters

Your Three. Video curated for you.

To keep reading, please enter your email address.

You’ll also receive from The Washington Post:
  • A free 6-week digital subscription
  • Our daily newsletter in your inbox

Please enter a valid email address

I have read and agree to the Terms of Service and Privacy Policy.

Please indicate agreement.

Thank you.

Check your inbox. We’ve sent an email explaining how to set up an account and activate your free digital subscription.